HIV has no cure yet. The main goal of HIV treatment is to fight the virus in your body without causing unpleasant side effects. Side effects differ from person to person. They are mild for some people while for others, they affect your daily life.
Ask your doctor about what you can expect from your treatment so you know what to prepare and watch out for. Certain drugs may have life-threatening side effects, so it’s vital that you know what to look for.
Feeling “off” can be caused by:
- HIV itself
- Other medications
- Conditions you had before you got HIV
Consult your doctor to figure out what’s causing your symptoms. Keep taking your HIV medications. It’s dangerous to change or to stop taking your medications. Changing the way you take your drugs can make it easier for the HIV virus to become resistant to drugs and harder to treat. Continuing treatment is key to not only preventing the development of AIDS, but is key to maintaining a moderately normal lifestyle. It is possible, with the correct treatment to obtain a normal life expectancy.
Short-Term Side Effects
When you first start your antiretroviral drugs (ART), you may have side effects as your body tries to adjust to it. These may bother you for a while, though they often improve within a few weeks. Sometimes, you can take something a few days before you change your medicines to prevent or lessen the side effects.
If your symptoms don’t improve, or if they’re severe or unusual, see your doctor immediately. They may be caused by the ART drugs or something else.
You can manage most common, short-term side effects with changes to your lifestyle or habits:
- Don’t smoke
- Eat healthy meals
- Exercise regularly
- Reach out for support if you need to
Your doctor may also be able to change your dosage, how you take the medicine, or switch you to a different drug.
Fatigue: You can overcome fatigue by taking a brief 20-30 minute naps. Reduce your work schedule. Eat balanced meals to properly fuel your body, and gentle exercise can enhance your energy.
Feeling queasy and throwing up: Many HIV medicines should be taken with food. Ensure you know these food requirements. Avoid foods that trigger an upset stomach. Ginger tea or gingersnaps may help settle your tummy. Eat some crackers in the morning. Stick with small meals and cold foods. Drink a lot of water to stay hydrated. Don’t take antacids or other over-the-counter products unless recommended by your doctor.
Diarrhea. Get plenty of fluids to prevent dehydration. Consult your doctor about which over-the-counter (OTC) diarrhea products are safe for you.
Headaches. You can take an OTC pain reliever that is prescribed by your doctor. Also, you can rest, drink plenty of fluids, and stay away from loud noise and bright light.
Insomnia: Reduce or avoid your intake of caffeine and heavy meals close to bedtime. It may be tempting, but try not to take daytime naps; stay on a regular sleeping schedule. Try relaxing bedtime habits such as taking warm milk, warm baths, massage or soothing music, to coax your body to sleep.
Rashes: Avoid using skin products with alcohol or harsh chemicals. Also, you should avoid long, hot showers or baths. Use moisturizing lotions, sunscreens, or petroleum jelly on dry, itchy parts of the body.
Reactions where you’ve been stuck by a needle (if taking an injectable medicine): See your doctor to make sure your injection technique is good. Change your injection sites so you give your skin and tissues a chance to rebuild.
Tingling, pain, or numbness in your feet or hands: Massage hands and feet gently and wear loose-fitting shoes or jewelry. Pain relievers like ibuprofen or naproxen may help.
Dry mouth: Suck on sugarless candies or lozenges, or chew sugarless gum. Drink lots of liquids. Avoid sugary or sticky foods and caffeine.
All these symptoms can be signs of an underlying problem that is not linked to your HIV treatment. Always see your doctor if you anticipate wanting to stop or change your medication because of possible side effects. If you have any serious symptoms, regardless of whether they might be related to your medicines, see your doctor. If very severe, call 911.
Long-Term Side Effects
Some side effects may not go away or could cause serious problems. There is often a way to manage them.
Fat redistribution. Your body may change the way it makes, uses, and stores fat. This is called lipodystrophy. You might gain fat in your belly while losing in your face and legs. You might switch medications to keep symptoms from deteriorating, but there are few other options for dealing with this.
Higher cholesterol levels: These can raise your risk for heart disease. Diet and other lifestyle changes are a first step. You doctor may also want you to take medications such as fibrates and statins.
Higher blood sugar levels. You can control this by watching your weight, regular exercise, and other lifestyle changes. Your doctor may also recommend medicine to help control your blood sugar.
Loss of bone density. You could be more likely to get broken bones, especially as you advance in age. Try weight-bearing exercises like weight lifting or walking. Consult your doctor about taking vitamin D supplements and calcium. You may need medications to treat or prevent osteoporosis.
Weight loss. Talk to your doctor or a nutritionist about ways you can keep healthy pounds on. High-protein shakes as well as other products with a lot of protein and low sugar help some people.